Perfect matchings in planar cubic graphs


A well-known conjecture of Lovász and Plummer from the mid-1970’s, still open, asserts that for every cubic graph G with no cutedge, the number of perfect matchings in G is exponential in |V (G)|. In this paper we prove the conjecture for planar graphs; we prove that if G is a planar cubic graph with no cutedge, then G has at least

$$2^{{{\left| {V(G)} \right|} \mathord{\left/ {\vphantom {{\left| {V(G)} \right|} {655978752}}} \right. \kern-\nulldelimiterspace} {655978752}}}$$

perfect matchings.

This is a preview of subscription content, access via your institution.


  1. [1]

    T. Fowler: Unique Coloring of Planar Graphs, Ph.D. thesis, Georgia Institute of Technology, 1998.

  2. [2]

    D. Král, J.-S. Sereni and M. Stiebitz: A new lower bound on the number of perfect matchings in cubic graphs, submitted for publication (manuscript 2008).

  3. [3]

    L. Lovász and M. Plummer: Matching Theory, Annals of Discrete Math. 29, North Holland, Amsterdam, 1986.

    Google Scholar 

  4. [4]

    A. Schrijver: Counting 1-factors in regular bipartite graphs, J. Combinatorial Theory, Ser. B 72 (1998), 122–135.

    MathSciNet  MATH  Article  Google Scholar 

  5. [5]

    H. Whitney: A theorem on graphs, Ann. Math. 32 (1931), 378–390.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Maria Chudnovsky.

Additional information

This research was conducted while the author served as a Clay Mathematics Institute Research Fellow.

Supported by ONR grant N00014-01-1-0608 and NSF grant DMS-0070912.

Note added in proof: The full conjecture by Lovász and Plummer has now been solved, in the following paper: L. Esperet, F. Kardos, A. King, D. Král, and S. Norine, “Exponentially many perfect matchings in cubic graphs”, Advances in Mathematics 227 (2011), 1646–1664.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Chudnovsky, M., Seymour, P. Perfect matchings in planar cubic graphs. Combinatorica 32, 403–424 (2012).

Download citation

Mathematics Subject Classification (2000)

  • 05C70
  • 05C10